Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 185, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2020, 4:02 AM CDT for Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa; Union County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2020, 4:02 AM CDT (09:02 UTC)
- Expired
- Aug 31, 2020, 4:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:11 AM CDT | HAIL 1.75 | Ponca, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WUUS53 KFSD 310902
SVRFSD
IAC149-193-NEC043-051-SDC127-310930-
/O.NEW.KFSD.SV.W.0185.200831T0902Z-200831T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
402 AM CDT Mon Aug 31 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Woodbury County in west central Iowa...
Southwestern Plymouth County in northwestern Iowa...
Northern Dakota County in northeastern Nebraska...
Central Dixon County in northeastern Nebraska...
Southeastern Union County in southeastern South Dakota...
* Until 430 AM CDT.
* At 402 AM CDT, a severe thunderstorm was located over Martinsburg,
or near Ponca, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jackson In Dakota County around 410 AM CDT.
North Sioux City and Jefferson around 420 AM CDT.
Hinton around 430 AM CDT.
Other locations impacted by this severe thunderstorm include
Waterbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4237 9681 4254 9692 4281 9629 4250 9621
TIME...MOT...LOC 0902Z 244DEG 44KT 4249 9678
HAIL...1.50IN
WIND...60MPH
$$
Weisser1 follow-up statement
378
WWUS53 KFSD 310921
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
421 AM CDT Mon Aug 31 2020
NEC051-310930-
/O.CAN.KFSD.SV.W.0185.000000T0000Z-200831T0930Z/
Dixon NE-
421 AM CDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DIXON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4249 9661 4261 9663 4281 9629 4257 9624
TIME...MOT...LOC 0920Z 244DEG 44KT 4259 9650
$$
IAC149-193-NEC043-SDC127-310930-
/O.CON.KFSD.SV.W.0185.000000T0000Z-200831T0930Z/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
421 AM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN WOODBURY...SOUTHWESTERN PLYMOUTH...NORTH CENTRAL
DAKOTA AND SOUTHEASTERN UNION COUNTIES...
At 420 AM CDT, a severe thunderstorm was located near Jefferson, or 8
miles northwest of Sioux City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hinton around 435 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 9661 4261 9663 4281 9629 4257 9624
TIME...MOT...LOC 0920Z 244DEG 44KT 4259 9650
HAIL...1.00IN
WIND...60MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:02 AM CDT, 0 minutes earlier.
Area forecast discussion, Aug 31, 4:02 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 402 AM CDT Mon Aug 31 2020 .SHORT TERM...(Today and Tonight) Issued at 401 AM CDT Mon Aug 31 2020 Showers and isolated thunder continue this morning behind the passing cold front, with some stratus as well. Satellite imagery shows the clearing line across central SD, and expect this and the showers/iso thunder to work east through the morning. High pressure will work into the area from the west and slowly slide to the east through the day today, keeping winds mostly light and variable. Expect plenty of sunshine this afternoon with temperatures in the 70s and low humidity (thanks again to the aforementioned cold front and northwesterly flow). For tonight, isolated showers/virga are possible for far southern SD, northeastern NE into northwestern IA, thanks to a disturbance passing to the south coupled with a mid level wave/vorticity and weak 850mb WAA aligning in our area. However, confidence in shower potential is low given the marginal ingredients and amount of dry air below 700mb. Otherwise, expect lows tonight in the lower to mid 50s. .LONG TERM...(Tuesday through Sunday) Issued at 401 AM CDT Mon Aug 31 2020 High pressure lingers to the east of the region on Tuesday, with a bit breezier conditions thanks to better mixing and a bit of an increasing pressure gradient. Temperatures remain fairly close to average for Tuesday. Mid week sees a bit of ups and downs. Wednesday will be warmer with WAA at 850mb paired with southerly flow ahead of the next frontal passage. Expect highs Wednesday to be in the 80s to near 90. Conditions will be breezy on Wednesday as well, again thanks to the mixing potential and tight pressure gradient near the front. Although still some model variation in timing, overall expect the front to pass through sometime very late Wednesday through Thursday morning. Timing of the front will have an impact on highs for Thursday, but currently expect highs again in the 70s. Winds remain breezy behind the front, tapering off through the night Thursday into Friday. Unfortunately for those looking for rain, this frontal passage is lacking moisture, so don't expect much (if any) precip. High pressure and northwesterly regime return for the end of the week and the weekend. The ups and downs continue as well, with another warm up in store by Saturday. Highs climb back into the 80s to near 90 with more WAA ahead of the next cold front moving through Saturday night/Sunday. Kept the precipitation chances scattered per the NBM for the time being; however, models do hint that this system may be lacking moisture as well, so this will need to be refined as the weekend approaches. Breezy conditions are expected with the front. Cooler conditions for the latter half of the weekend behind the cold front. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1157 PM CDT Sun Aug 30 2020 Primary thunderstorm activity expected to remain north/east of TAF sites, but additional showers/isolated thunder and an area of MVFR stratus will build east behind a cold front during the pre-dawn hours. This will be accompanied by north-northwesterly wind gusts of 25-35kt for 2-3 hours, largely prior to daybreak. Winds gradually subside through the remainder of the day, with VFR conditions then expected after 13-15Z, as surface ridge works east through southeast SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...JH
Hazardous weather outlook, Aug 30, 9:58 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 958 PM CDT Sun Aug 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010300- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 958 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few thunderstorms will linger tonight, mainly north of Interstate 90. Severe weather is no longer expected with these storms, though brief heavy rain and small hail will be possible. Northerly winds will increase for a few hours behind a cold front. Occasional gusts of 35 to 45 mph will be possible, especially in areas west of Interstate 29. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 31, 1:50 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL IONA 43.92N 95.78W
08/30/2020 M1.50 INCH MURRAY MN PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:28 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 21 min |
| Aug 30, 7:06 PM CDT | Tornado Warning | FSD | Beadle | 24 min |
| Aug 30, 7:23 PM CDT | Tornado Warning | FSD | Beadle | 17 min |
| Aug 30, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 46 min |
| Aug 30, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 20 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.